Alert archive / Michigan / River Flood Warnings in 2019
River Flood Warning 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Mar 14, 2019, 11:01 PM EDT for Kent County, Michigan. It took effect at Mar 15, 2019, 8:00 PM EDT. It was in force for 6 days.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2019, 11:01 PM EDT (03:01 UTC)
- In effect from
- Mar 15, 2019, 8:00 PM EDT
- Expired
- Mar 21, 2019, 11:35 AM EDT
- In force
- 6 days
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Grand River at Comstock Park (CMPM4).
- Action stage
- 11 ft
- Minor stage
- 12 ft
- Moderate stage
- 14 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Mar 14, 7:50 PM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Mar 14, 7:50 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 750 PM EDT Thu Mar 14 2019 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 304 PM EDT Thu Mar 14 2019 - Next few hours will be the window for severe weather - Snow showers arrive Friday - Seasonal temperatures for much of the period && .UPDATE... Issued at 633 PM EDT Thu Mar 14 2019 The line of severe thunderstorms will continue to move east and out of our CWA by 730 pm. I plan to drop the counties in the severe thunderstorm watch at that time. Surface winds have turned to the southwest and have started to gusty in the 30 to 40 mph range. I at this point plan to keep the wind advisory going till 11 pm as forecast since winds should increase farther as the cold air continues to come in. && .DISCUSSION...(This evening through next Thursday) Issued at 304 PM EDT Thu Mar 14 2019 The combination of favorable 0 to 3 km CAPE along 0 to 1 km helicity and very low lcl's support an increased risk for severe weather. Water vapor imagery shows a decent vort lobe pivoting thru IL as well. The storms upstream have not shown stronger organization yet, but will need to monitor trends very closely. The storms should be pulling east of Lansing 7 to 8 pm. Gusty winds still a risk around any storms and also behind the passage of the wave. Gusts to 45 mph still possible so no change to the advisory headline. Colder air moves in from the west tonight through Friday. We will still see considerable snow melt. This combined with storm total rainfalls of mostly a half inch to an inch could still allow for flooding across the watch area. We will keep it going for now. With temperatures going below freezing Friday night some icy spots look possible on the roadways. A low risk for impacts at this time. The rest period looks rather quiet as more of a zonal flow develops. Fairly close to seasonable temperatures are expected. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 750 PM EDT Thu Mar 14 2019 The convection ahead of the cold front will be out of our TAF sites by 00z. That will leave are area of VFR cigs with gusty southwest winds as the cold air begins to come in. Around 06z the MVFR cigs should move into the TAF sites and by 12z rain showers should prevail as the cold air continues to come into the area. Finally by midday it should get cold enough to change the rain to snow over the area from west to east. The snow should diminish to flurries inland of US-131 by evening. && .HYDROLOGY... Issued at 126 PM EDT Thu Mar 14 2019 A general one third inch of rain fell across West Michigan since Wednesday morning. The heaviest rain fell along and west of Grand Rapids with isolated amounts between one half and three quarters of an inch. Lesser amounts...around one tenth of an inch...were reported along and east of US Highway 127. Temperatures remained well above freezing overnight across the region...which continued the melting of any remaining snow pack. Runoff from rainfall and snowmelt will continue to move through the river systems into next week. An additional one quarter to one half inch of rain is expected through Friday morning. The convective nature of precipitation today will result in more localized heavy rainfall. Significant rises are expected on most of the mainstem rivers across West Michigan. The Chippewa at Mount Pleasant...Maple at Maple Rapids...Rogue at Rockford...Muskegon at Newaygo and Bridgeton...and the Grand at Comstock Park and Robinson Township may rise above flood stage with minor flooding possible. Other forecast points are currently expected to remain below flood stage. The mild temperatures and rainfall have resulted in significant breakup of ice in area rivers. While the overall threat of ice jam development has decreased the threat is greatest for locations across Central Michigan in the White and Muskegon Chippewa basins. People with interests along rivers in Central Michigan should continue to be alert for rapid changes in river levels. && .GRR WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 11 PM EDT this evening for MIZ037-043>046- 050>052-056>059-064>067-071>074. && UPDATE...WDM SYNOPSIS...MJS DISCUSSION...MJS AVIATION...WDM HYDROLOGY...MWS
Hazardous weather outlook, Mar 14, 8:27 PM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 827 PM EDT Thu Mar 14 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-160030- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 827 PM EDT Thu Mar 14 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Heavy rain and snow melt will continue to cause flooding of roads, fields, and areas near rivers and streams. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Flooding will continue to be an issue on roads, field, and near rivers and streams through into Saturday. River flood issues may last into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
In the hours before
Local storm report, Mar 14, 6:37 PM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
637 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 2 N LANSING 42.74N 84.55W
03/14/2019 M0.25 INCH INGHAM MI TRAINED SPOTTER
REPORTED AT LANSING COMMUNITY COLLEGE,
LANSING MI.
&&
EDLocal storm report, Mar 14, 6:38 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
638 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 1 ENE CHARLOTTE 42.57N 84.82W
03/14/2019 M1.00 INCH EATON MI TRAINED SPOTTER
REPORTED AT ISLAND HIGHWAY AND INTERSTATE
69, CHARLOTTE MI.
&&
EDLocal storm report, Mar 14, 6:40 PM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
640 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL DIMONDALE 42.65N 84.64W
03/14/2019 M0.88 INCH EATON MI BROADCAST MEDIA
RELAYED BY WLNS.
&&Local storm report, Mar 14, 7:35 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
735 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 NNW HASLETT 42.77N 84.41W
03/14/2019 M1.00 INCH INGHAM MI TRAINED SPOTTER
&&
CASLocal storm report, Mar 14, 8:12 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
812 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL 3 ENE KENTWOOD 42.89N 85.54W
03/14/2019 E0.25 INCH KENT MI OFFICIAL NWS OBS
BRIEF PEA SIZE HAIL AT NWS GRAND RAPIDS.
0219 PM HAIL DELTON 42.50N 85.41W
03/14/2019 M0.88 INCH BARRY MI PUBLIC
PHOTO VERIFIED.
0220 PM HAIL GRAND HAVEN 43.06N 86.22W
03/14/2019 M0.25 INCH OTTAWA MI TRAINED SPOTTER
0225 PM HAIL 2 NE GRAND VALLEY 42.99N 85.84W
03/14/2019 M0.25 INCH OTTAWA MI PUBLIC
0236 PM HAIL 1 SSE PORTLAND 42.86N 84.89W
03/14/2019 M0.25 INCH IONIA MI TRAINED SPOTTER
0238 PM TSTM WND GST 2 N EDGEMONT PARK 42.78N 84.59W
03/14/2019 M41 MPH CLINTON MI ASOS
ASOS STATION LAN, CAPITAL CITY AIRPORT.
0333 PM NON-TSTM WND GST 3 NW MARSHALL 42.30N 85.00W
03/14/2019 M41 MPH CALHOUN MI MESONET
MESONET STATION MC100, 3 NW MARSHALL.
0428 PM HAIL 3 WSW HARTFORD 42.20N 86.22W
03/14/2019 M1.25 INCH VAN BUREN MI BROADCAST MEDIA
HAIL STONES RANGED FROM QUARTER SIZE TO HALF
DOLLAR. COURTESY OF WSBT.
0430 PM TSTM WND GST 2 WNW JACKSON 42.26N 84.44W
03/14/2019 M46 MPH JACKSON MI MESONET
MESONET STATION C5542, 2 WNW JACKSON.
0434 PM TSTM WND GST 1 ENE SOUTH HAVEN 42.40N 86.25W
03/14/2019 M52 MPH VAN BUREN MI MESONET
MESONET STATION MC099, 1 ENE SOUTH HAVEN.
0436 PM TSTM WND GST 3 SSE SOUTH HAVEN 42.36N 86.26W
03/14/2019 M67 MPH VAN BUREN MI AWOS
AWOS STATION LWA, SOUTH HAVEN RGNL ARPT.
0512 PM NON-TSTM WND GST 3 NE PORTAGE 42.23N 85.55W
03/14/2019 M46 MPH KALAMAZOO MI ASOS
ASOS STATION AZO, KZOO/BATTLE CREEK INTL
AIRPORT.
0515 PM HAIL 2 E PORTAGE 42.20N 85.56W
03/14/2019 M0.25 INCH KALAMAZOO MI TRAINED SPOTTER
REPORTED AT CENTER AND PORTAGE, KALAMAZOO
MI. 2 MINUTES OF PEA SIZE HAIL.
0530 PM TSTM WND DMG 1 NNE SCHOOLCRAFT 42.13N 85.63W
03/14/2019 KALAMAZOO MI AMATEUR RADIO
TEN INCH DIAMETER TREE BLOCKING S 14TH
STREET IN SCHOOLCRAFT.
0531 PM TSTM WND GST 3 NE PORTAGE 42.23N 85.55W
03/14/2019 M48 MPH KALAMAZOO MI ASOS
ASOS STATION AZO, KZOO/BATTLE CREEK INTL
AIRPORT.
0535 PM HAIL 3 SW BEDFORD 42.37N 85.27W
03/14/2019 M0.25 INCH CALHOUN MI PUBLIC
0548 PM TSTM WND GST 1 SSW SPRINGFIELD 42.31N 85.25W
03/14/2019 M56 MPH CALHOUN MI ASOS
ASOS STATION BTL, W K KELLOGG AIRPORT.
0555 PM FLOOD 3 NNW FREMONT 43.50N 85.97W
03/14/2019 NEWAYGO MI BROADCAST MEDIA
A HOME IN FREMONT IS SURROUNDED BY MOVING
WATER. VEHICLES ARE ALSO SURROUNDED BY
WATER. VIDEO RELAYED BY WZZM.
0555 PM FLOOD NEWAYGO 43.42N 85.80W
03/14/2019 NEWAYGO MI EMERGENCY MNGR
REPORTS OF MULTIPLE ROADS CLOSED DUE TO
FLOODING IN NEWAYGO COUNTY. REPORTS OF 1.5
INCHES OF RAIN TODAY COMBINED WITH SNOWMELT.
0558 PM HEAVY RAIN 4 NW MONTAGUE 43.46N 86.42W
03/14/2019 M1.29 INCH MUSKEGON MI CO-OP OBSERVER
STANDING WATER IN YARDS.
0602 PM HAIL 1 ENE CHARLOTTE 42.57N 84.82W
03/14/2019 M1.00 INCH EATON MI TRAINED SPOTTER
REPORTED AT ISLAND HIGHWAY AND INTERSTATE
69, CHARLOTTE MI.
0605 PM HAIL 1 SSE CHARLOTTE 42.56N 84.82W
03/14/2019 M1.25 INCH EATON MI TRAINED SPOTTER
REPORTED AT 813 EAST SHAW ST, CHARLOTTE MI.
HAIL MEASURED FROM 1 INCH TO 1.25 INCH.
ESTIMATE TIME PERIOD WAS 6PM TO 6:05PM.
0606 PM HAIL CHARLOTTE 42.56N 84.84W
03/14/2019 M0.75 INCH EATON MI TRAINED SPOTTER
REPORTED AT CHARLOTTE MI. ALSO SPOTTER
MEASURED 50 MPH WIND SPEED.
0612 PM FLOOD 1 ENE STANTON 43.30N 85.06W
03/14/2019 MONTCALM MI PUBLIC
NUMEROUS ROADS UNDER WATER IN MONTCALM
COUNTY.
0615 PM HAIL DIMONDALE 42.65N 84.64W
03/14/2019 M0.88 INCH EATON MI BROADCAST MEDIA
RELAYED BY WLNS.
0625 PM HAIL 2 N LANSING 42.74N 84.55W
03/14/2019 M0.25 INCH INGHAM MI TRAINED SPOTTER
REPORTED AT LANSING COMMUNITY COLLEGE,
LANSING MI.
0630 PM HAIL 1 NNW HASLETT 42.77N 84.41W
03/14/2019 M1.00 INCH INGHAM MI TRAINED SPOTTER
&&Local storm report, Mar 14, 8:28 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
828 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 ESE CALEDONIA 42.78N 85.49W
03/14/2019 KENT MI PUBLIC
TREE DOWN ON 100TH STREET A FEW MILES EAST
OF CALEDONIA. RELAYED VIA SOCIAL MEDIA. TIME
ESTIMATED BY RADAR.
&&
BBThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 11:01 PM EDT | River Flood Warning | GRR | Ottawa | 7 days |
| Mar 14, 11:01 PM EDT | River Flood Warning | GRR | Clinton | 3 days |
| Mar 14, 11:01 PM EDT | River Flood Warning | GRR | Clinton | 7 days |
| Mar 14, 11:01 PM EDT | River Flood Warning | GRR | Kent | 3 days |
| Mar 14, 11:01 PM EDT | River Flood Warning | GRR | Isabella | 45 hr |
| Mar 15, 9:05 AM EDT | River Flood Warning | GRR | Newaygo | 5 days |
| Mar 15, 9:13 AM EDT | River Flood Warning | GRR | Newaygo | 4 days |
| Mar 15, 9:13 AM EDT | River Flood Warning | GRR | Newaygo | 6 days |
| Mar 15, 10:03 AM EDT | River Flood Warning | GRR | Muskegon | 54 hr |
| Mar 15, 11:06 AM EDT | River Flood Watch | GRR | Ionia | 26 hr |
| Mar 15, 2:04 PM EDT | Areal Flood Advisory | GRR | Clare, Gratiot, Isabella, Lake, Mason, Mecosta and 5 more | 6 days |
Nearby
River Flood Warnings in Michigan, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.